South Dakota, 2018

Hail in South Dakota, August 4, 2018

August 4, 2018 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over parts of Rapid City, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over parts of Rapid City, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 10:22 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 10:22 AM MST, 3 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1122 AM MDT Sat Aug 4 2018

.DISCUSSION...(Today Through Friday)
Issued at 248 AM MDT Sat Aug 4 2018

Current surface analysis shows very slow moving cold front from
central ND to the Black Hills area to central WY. Upper level
analysis shows low pressure over south central Canada, with near
zonal flow from the Northern Rockies to the Northern Plains.
Embedded energy in the flow has brought showers and thunderstorms
to portions of the area since the evening. Most of the activity
has weakened and will dissipate or move east of the area early
this morning. Temps range from the mid 50s to lower 60s behind the
front to the mid and upper 60s ahead of it. Southerly winds are
breezy in spots across south central SD ahead of the front.

Unsettled weather will continue at times through the weekend as
front stalls out over eastern and southern portions of the forecast
area and additional disturbances aloft pass across the region. Highs
today will be in the lower 80s to lower 90s across the plains,
warmest toward south central SD, with some 70s over the Black Hills.
The weather looks mainly dry for much of today as the area will be
between disturbances. A thunderstorm or two could develop over the
Black Hills by late afternoon. Otherwise, the main chances for
showers and storms should hold off until the evening as the next
disturbance moves over the area. The better chances for strong to
severe storms look to be across the Black Hills and areas to the
south and east, in closer vicinity to frontal boundary and better
instability.

The front will drift south and east of the area Sunday, with highs
mostly in the upper 70s and 80s across the area. The better chances
for showers and storms will be late afternoon into Sunday night as a
stronger shortwave disturbance crosses the Northern Plains. A few
stronger storms look possible across the area, especially near and
south of I-90.

A drying trend will develop early in the week, especially after
Monday afternoon, as upper level ridge builds over the western US.
The ridge will shift thunderstorm activity mostly to the south of
the region by midweek. A warming trend will also develop toward
midweek, with at least slightly above average temperatures expected
from Wednesday into next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1122 AM MDT Sat Aug 4 2018

VFR conditions expected through mid afternoon. Additional
thunderstorms may develop around the Black Hills later this
afternoon, and across the rest of the area tonight. Brief IFR
conditions in stronger storms. VFR conditions outside of any
thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...JC
Hazardous weather outlook, Aug 4, 3:21 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
421 AM MDT Sat Aug 4 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051030-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
421 AM MDT Sat Aug 4 2018 /521 AM CDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible again today and tonight, especially
from the Black Hills eastward. There is a marginal risk of severe
storms, mainly around the Black Hills and areas to the south and
east. Large Hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue into Monday. There is a
marginal risk of severe storms on Sunday, generally near and south
of I-90, with large hail and damaging winds the mains threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 4, 9:02 AM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1002 AM MDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
08/03/2018  M81 MPH          HARDING            SD   ASOS

&&

JC
Local storm report, Aug 4, 9:20 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     BUFFALO                 45.58N 103.55W
08/03/2018                   HARDING            SD   TRAINED SPOTTER

            ELECTRICAL POLES SNAPPED, COUNTY SHOP ROOF TORN OFF ON
            WEST SIDE OF TOWN, SEVERAL TREES WITH LARGE LIMBS BROKEN

&&

JC
Local storm report, Aug 4, 10:15 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 S MYSTIC              44.01N 103.64W
08/03/2018  E1.00 INCH       PENNINGTON         SD   PUBLIC

0600 PM     TSTM WND GST     1 NE ECHETA             44.46N 105.84W
08/03/2018  M56 MPH          CAMPBELL           WY   MESONET

            TIME ESTIMATED FROM RADAR

0615 PM     TSTM WND GST     13 NNE SAVAGETON        44.04N 105.69W
08/03/2018  E60 MPH          CAMPBELL           WY   PUBLIC

0729 PM     TSTM WND GST     UPTON                   44.10N 104.63W
08/03/2018  E60 MPH          WESTON             WY   LAW ENFORCEMENT

0736 PM     TSTM WND GST     10 ESE DEVILS TOWER     44.54N 104.52W
08/03/2018  E60 MPH          CROOK              WY   TRAINED SPOTTER

0745 PM     HAIL             3 E HULETT              44.68N 104.54W
08/03/2018  E1.00 INCH       CROOK              WY   PUBLIC

0745 PM     TSTM WND GST     3 E HULETT              44.68N 104.54W
08/03/2018  E70 MPH          CROOK              WY   PUBLIC

0746 PM     TSTM WND GST     HULETT                  44.68N 104.60W
08/03/2018  E70 MPH          CROOK              WY   PUBLIC

            16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP

0746 PM     TSTM WND DMG     HULETT                  44.68N 104.60W
08/03/2018                   CROOK              WY   PUBLIC

            16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP

0821 PM     TSTM WND GST     13 NW DOWNTOWN BELLE FO 44.80N 104.04W
08/03/2018  M61 MPH          BUTTE              SD   DEPT OF HIGHWAYS

0830 PM     TSTM WND GST     1 N BEULAH              44.54N 104.08W
08/03/2018  M51 MPH          CROOK              WY   DEPT OF HIGHWAYS

0844 PM     TSTM WND GST     1 W DOWNTOWN STURGIS    44.41N 103.53W
08/03/2018  M51 MPH          MEADE              SD   MESONET

0850 PM     TSTM WND DMG     3 NW SAINT ONGE         44.58N 103.76W
08/03/2018                   LAWRENCE           SD   LAW ENFORCEMENT

            RV DAMAGED ON HIGHWAY 34

0855 PM     TSTM WND DMG     DOWNTOWN STURGIS        44.41N 103.51W
08/03/2018                   MEADE              SD   SOCIAL MEDIA

            LARGE CANOPY TENT BLOWN INTO ROADWAY. POWER OUTAGES.

0856 PM     TSTM WND GST     27 WNW CASTLE ROCK      45.14N 103.91W
08/03/2018  M54 MPH          BUTTE              SD   MESONET

0858 PM     TSTM WND GST     1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/03/2018  M55 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

0902 PM     TSTM WND GST     9 W HARDING             45.39N 104.03W
08/03/2018  E60 MPH          HARDING            SD   PUBLIC

0905 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/03/2018  M55 MPH          PENNINGTON         SD   NWS EMPLOYEE

0911 PM     TSTM WND GST     8 N REDIG               45.38N 103.55W
08/03/2018  M58 MPH          HARDING            SD   DEPT OF HIGHWAYS

0911 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.92N 103.66W
08/03/2018  M64 MPH          BUTTE              SD   DEPT OF HIGHWAYS

0917 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
08/03/2018  M81 MPH          HARDING            SD   ASOS

0920 PM     TSTM WND DMG     BUFFALO                 45.58N 103.55W
08/03/2018                   HARDING            SD   TRAINED SPOTTER

            ELECTRICAL POLES SNAPPED, COUNTY SHOP ROOF TORN OFF ON
            WEST SIDE OF TOWN, SEVERAL TREES WITH LARGE LIMBS BROKEN

0931 PM     TSTM WND GST     8 N REDIG               45.38N 103.55W
08/03/2018  M68 MPH          HARDING            SD   DEPT OF HIGHWAYS

0935 PM     TSTM WND GST     10 W REVA               45.52N 103.29W
08/03/2018  M66 MPH          HARDING            SD   MESONET

0950 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
08/03/2018  M53 MPH          MEADE              SD   DEPT OF HIGHWAYS

0956 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
08/03/2018  M58 MPH          MEADE              SD   DEPT OF HIGHWAYS

1041 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/03/2018  M59 MPH          PERKINS            SD   DEPT OF HIGHWAYS

1046 PM     TSTM WND GST     1 NNE FAITH             45.04N 102.02W
08/03/2018  M66 MPH          MEADE              SD   ASOS

1053 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
08/03/2018  M63 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

1055 PM     TSTM WND GST     3 ESE LEMMON            45.92N 102.11W
08/03/2018  M55 MPH          PERKINS            SD   AWOS

1058 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
08/03/2018  M63 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

1108 PM     TSTM WND GST     7 S SHADEHILL           45.67N 102.17W
08/03/2018  M51 MPH          PERKINS            SD   MESONET

&&

The storm reports listed below are in descending order and may not
necessarily be the final storm reports.

Hail reports listed by size (inches)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.00   3 E HULETT               WY  CROOK            0745 PM
  1.00   4 S MYSTIC               SD  PENNINGTON       0440 PM

Tstm wind reports listed by speed (mph)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 81.00   1 N BUFFALO              SD  HARDING          0917 PM
 70.00   HULETT                   WY  CROOK            0746 PM
                 16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP
 70.00   3 E HULETT               WY  CROOK            0745 PM
 68.00   8 N REDIG                SD  HARDING          0931 PM
 66.00   1 NNE FAITH              SD  MEADE            1046 PM
 66.00   10 W REVA                SD  HARDING          0935 PM
 64.00   12 WSW CASTLE ROCK       SD  BUTTE            0911 PM
 63.00   1 WSW RED ELM            SD  ZIEBACH          1058 PM
 63.00   1 WSW RED ELM            SD  ZIEBACH          1053 PM
 61.00   13 NW DOWNTOWN BELLE FO  SD  BUTTE            0821 PM
 60.00   9 W HARDING              SD  HARDING          0902 PM
 60.00   10 ESE DEVILS TOWER      WY  CROOK            0736 PM
 60.00   UPTON                    WY  WESTON           0729 PM
 60.00   13 NNE SAVAGETON         WY  CAMPBELL         0615 PM
 59.00   7 SSE MEADOW             SD  PERKINS          1041 PM
 58.00   1 ENE MUD BUTTE          SD  MEADE            0956 PM
 58.00   8 N REDIG                SD  HARDING          0911 PM
 56.00   1 NE ECHETA              WY  CAMPBELL         0600 PM
                 TIME ESTIMATED FROM RADAR
 55.00   3 ESE LEMMON             SD  PERKINS          1055 PM
 55.00   4 S DOWNTOWN RAPID CITY  SD  PENNINGTON       0905 PM
 55.00   1 E DOWNTOWN RAPID CITY  SD  PENNINGTON       0858 PM
 54.00   27 WNW CASTLE ROCK       SD  BUTTE            0856 PM
 53.00   1 ENE MUD BUTTE          SD  MEADE            0950 PM
 51.00   7 S SHADEHILL            SD  PERKINS          1108 PM
 51.00   1 W DOWNTOWN STURGIS     SD  MEADE            0844 PM
 51.00   1 N BEULAH               WY  CROOK            0830 PM

JC
Special weather statement, Aug 4, 1:43 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
243 PM MDT SAT AUG 4 2018

SDZ026-028-042100-
Central Black Hills SD-Rapid City SD-
243 PM MDT SAT AUG 4 2018

...SPECIAL WEATHER STATEMENT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hisega, or 5 miles west of Rapid City, moving
southeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Rapid City and Black Hawk.

This Includes Interstate 90 in South Dakota between Mile Markers 54
and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4408 10344 4414 10341 4414 10329 4410 10320
      4402 10326
TIME...MOT...LOC 2043Z 287DEG 24KT 4409 10336

JC

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
August 4, 1:50 PM MST to 2:05 PM MST
Where
Pennington County, 1 mi ESE of Rapid City
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
44.075, -103.211

Hail, Pennington

When
August 4, 1:54 PM MST
Where
Pennington County, 3.54 mi W of Rapid City
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
44.090, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770347, 770346.